advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Georgia, USA:

My now 19-month-old son was diagnosed with type 1 in July. He's always been a bad sleeper, always waking up every two hours to drink. We were hoping that upon his diagnosis and getting insulin injections to regulate his sugars, the sleeping issue would resolve. However, it hasn't. He goes to bed with good blood sugars but continues waking up to drink liquids every one and a half to two hours. We change him about five or six times a night. I do check his sugars throughout the night and they seem to be in range. At this point, I don't know if it's a behavioral thing, he needs the bottle to pacify himself back to sleep or it's related to his diabetes. I can understand if he goes to bed high, more than likely he will be thirsty but, for the most part, his sugars have been normal. Has anyone encountered this same situation? Is is the diabetes or is it a behavioral thing?

Answer:

I understand your concerns and I concur: I am a little puzzled and concerned. too. I am making one very large assumption that your child's A1c value has decreased in the months since he was diagnosed and began insulin and that the evening and nighttime readings are ALL less than 180 mg/dL [10.0 mmol/L]. A serum glucose concentration of 180 mg/dL [10.0 mmol/L] is about the "threshold" by which the kidneys can hold onto glucose. Much more than this, the glucose will "spill" into the urine and take water with it leading to increased urine production. This increase in urine production then leads to increased thirst. So, physiologically, the increase in urination PRECEDES the increase in thirst in the person with diabetes mellitus (and other conditions whereby the kidneys do not retain certain compounds or water appropriately).

I agree that if his nighttime thirst and urinary habits were due solely to uncontrolled diabetes mellitus and hyperglycemia, then I would expect his symptoms to normalize upon the institution of insulin and normalization of nocturnal glucose readings. So, I think it would be reasonable to ask your endocrinologist to check to see if there are any other irregularities in the child's urine such as extra calcium.

There is another condition, confusingly called "diabetes insipidus" that has NOTHING to do with glucose metabolism. In this condition, the kidneys "make extra water" because of insufficient production or action of another hormone called vasopressin, which is secreted in the pituitary gland. With this condition, there is extra urine production, which again leads to increased thirst. While the symptoms mimic diabetes mellitus, it is not associated with increases in blood glucose, so I don't doubt that your child has diabetes mellitus. Diabetes insipidus is also rather uncommon.

But, there is a specific condition sometimes called Wolfram Syndrome (A syndrome comprising diabetes insipidus, a mild form of diabetes mellitus, optic atrophy, and deafness. It is an autosomal recessive inherited disorder, with the chromosomal abnormality on the short arm of chromosome 4. Also called DIDMOAD, for diabetes insipidus, diabetes mellitus, optic atrophy and deafness) whereby diabetes mellitus and diabetes insipidus occur in the same individual, and may coincide. It is hard to diagnose diabetes insipidus in a person with diabetes mellitus, but it is not impossible. Special blood and urine testing may be required. Age 19 months would be a little young, in my experience, for Wolfram to be diagnosed.

I think you and your pediatric endocrinologist need to keep an open mind to look for other confounding issues.

Could this nighttime thirst and urination be something your child "learned" to do? Sure, and it would be a harmless (but sleep depriving) condition. If so, it can be unlearned. Talk to your pediatric endocrinologist about looking for "something else" so you can exclude other things.

DS

DTQ-20081028132207
Original posting 5 Nov 2008
Posted to Behavior and Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.